Alert archive / Michigan / Wind Advisories in 2020

Wind Advisory 2, NWS Marquette, MI

March 12, 20204 counties in Michigan

NWS Marquette, MI issued this wind advisory at Mar 12, 2020, 3:52 PM EDT for 4 counties in Michigan. It took effect at Mar 13, 2020, 12:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2020, 3:52 PM EDT (19:52 UTC)
In effect from
Mar 13, 2020, 12:00 AM EDT
Expired
Mar 14, 2020, 12:00 AM EDT
In force
24 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Houghton County, MI, Keweenaw County, MI, Luce County, MI

The radar

The Marquette radar (KMQT), 36 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WWUS73 KMQT 121952
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
352 PM EDT Thu Mar 12 2020

MIZ001-003-130400-
/O.NEW.KMQT.WI.Y.0002.200313T0400Z-200314T0400Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
352 PM EDT Thu Mar 12 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
FRIDAY NIGHT...

* WHAT...West winds 20 to 30 mph with gusts to around 45 mph 
  expected.

* WHERE...Keweenaw and Northern Houghton Counties.

* WHEN...From midnight tonight to midnight EDT Friday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mqt
4 follow-up statements
631 
WWUS73 KMQT 130223
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
1023 PM EDT Thu Mar 12 2020

MIZ001-003-131030-
/O.CON.KMQT.WI.Y.0002.200313T0400Z-200314T0400Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
1023 PM EDT Thu Mar 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT FRIDAY
NIGHT...

* WHAT...West winds 20 to 30 mph with gusts to around 45 mph 
  expected.

* WHERE...Keweenaw and Northern Houghton Counties.

* WHEN...From midnight tonight to midnight EDT Friday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mqt
328 
WWUS73 KMQT 130901
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
501 AM EDT Fri Mar 13 2020

MIZ001-003-132100-
/O.CON.KMQT.WI.Y.0002.000000T0000Z-200314T0400Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
501 AM EDT Fri Mar 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Northern Houghton and Keweenaw Counties.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JAW

For more information from the National Weather Service visit
https://weather.gov/mqt
542 
WWUS73 KMQT 131026
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
626 AM EDT Fri Mar 13 2020

MIZ006-007-132100-
/O.EXA.KMQT.WI.Y.0002.000000T0000Z-200314T0400Z/
Alger-Luce-
Including the cities of Grand Marais, Munising, and Newberry
626 AM EDT Fri Mar 13 2020

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph. Expect
  the strongest winds along the lakeshore east of Munising. Inland
  and west of Munising expect gusts to 40 mph.

* WHERE...Alger and Luce Counties.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ001-003-132100-
/O.CON.KMQT.WI.Y.0002.000000T0000Z-200314T0400Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
626 AM EDT Fri Mar 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Northern Houghton and Keweenaw Counties.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JAW

For more information from the National Weather Service visit
https://weather.gov/mqt
530 
WWUS73 KMQT 131948
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
348 PM EDT Fri Mar 13 2020

MIZ001-003-140400-
/O.CON.KMQT.WI.Y.0002.000000T0000Z-200314T0400Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
348 PM EDT Fri Mar 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...West-northwest winds 20 to 30 mph with gusts up to 50 
  mph.

* WHERE...Northern Houghton and Keweenaw Counties.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ006-007-140400-
/O.CON.KMQT.WI.Y.0002.000000T0000Z-200314T0400Z/
Alger-Luce-
Including the cities of Grand Marais, Munising, and Newberry
348 PM EDT Fri Mar 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...West-northwest winds 20 to 30 mph. Gusts up to 50 mph 
  along the immediate Lake Superior lakeshore east of Munising. 
  Gusts up to 40 mph inland and west of Munising.

* WHERE...Alger and Luce Counties.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mqt

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Mar 12, 3:32 PM EDT, 20 minutes earlier.

Area forecast discussion, Mar 12, 3:32 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
332 PM EDT Thu Mar 12 2020

.SHORT TERM...(Today and tonight)
Issued at 433 AM EDT THU MAR 12 2020

RAP analysis shows a developing system across the IA/MN border this
morning as a shortwave trough remains upstream across the Dakotas
this morning. With relatively warm and moist southerly flow
upsloping into the region, low clouds and some patchy fog has been
seen from SAW to MNM and east for much of the night and into early
this morning. There were a few -SHSN this morning across the central
and eastern portions of Upper Michigan in response to a passing warm
front and associated isentropic ascent. Through the rest of the
morning, not expected temperatures to change much, if anything as
any remaining showers push east.

As the upstream shortwave pivots to more of a positive tilt, a 300mb
jet streak just to the south will also lift slightly north as the
right exit region is progged to be right above the WI/MI state line
tonight. As the deepening low approaches, stiff southerly winds will
develop across the central and eastern portions of Upper Michigan
this afternoon and evening. Then, as the shortwave and associated
low pressure system pass over Upper Michigan, rapid cyclogenesis will
occur will pressure falls as strong as 2mb/hr. Along this shortwave,
frontogenesis will intensify as a shield of rain overtakes Upper
Michigan from west to east late this morning. Expect this shield
of rain to move relatively quickly across Upper Michigan as a cold
front then passes behind.

Behind the cold front, strong west to northwest winds develop
tonight. As the low pressure system continues to deepen, a strong
pressure gradient will form in addition to the isallobaric wind
component. This will bring winds to over 50 mph across Lake
Superior, with the exposed Keweenaw Peninsula experiencing
frequent gusts to 40 mph, with the chance to see gusts approach 50
mph. Have covered this with a Special Weather Statement for now,
but will need to reassess this afternoon wrt a Wind Advisory or
High Wind Warning. As this strong winds continue through much of
tonight and tomorrow, waves will build upwards of 20 feet in some
locations and has been covered by a Lakeshore Flood Warning.

.LONG TERM...(Friday night through Thursday)
Issued at 331 PM EDT THU MAR 12 2020

By Friday evening, models show the strong surface low responsible
for blustery winds on Friday to be near or just southeast of James
Bay. Although the gradient will be relaxing with time, stiff WNW
winds will continue Friday night with 30-40 mph gusts over the
Keweenaw and along the lakeshores in the evening and 20-30 mph
elsewhere. Those gusts will gradually subside by Saturday morning.
After that, still looking at a mostly quiet long-term period with
high temps generally near or slightly above normal. Overall no major
changes to the previous several forecasts. Still expecting strong
high pressure to keep conditions dry for the weekend, followed by a
cold front passing through late Monday kicking off some light rain
and snow showers. Another area of high pressure - though not nearly
as strong - is expected to drop southeastward through the Great
Lakes on Wednesday. And then the pattern still looks to support a
more significant rain, snow, or wintry mix storm for the end of next
week. Models last night and today have diverged somewhat, with some
continuing to show a snow event and others leaning towards a mix or
even mostly rain. For now, will just say to keep an eye on this time
period.
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 152 PM EDT THU MAR 12 2020

IFR TO LIFR conditions with low cigs and rain/snow at KCMX and KSAW
will persist through this afternoon. Expect some improvement this
evening as a cold front moves through and winds veer to the west
bringing in drier air. Mainly MVFR conditions are then likely by
late evening. At KIWD, MVFR cigs are also likely to drop to IFR late
this afternoon with a period of LIFR also possible. Conditions
should then imrprove back to MVFR this evening as the precipitation
diminishes.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 439 AM EDT THU MAR 12 2020

As a developing low pressure system moves across Lake Superior this
afternoon through tonight, the gradient increases and winds will
increase from the S, with gusts up to 30 knots. As this low
pressure system passes across the lake, it begins to rapidly
deepen as colder air brings increasing instability across the
lake. As a strong high pressure system builds across the Canadian
Prairies behind this exiting low, the pressure gradient rapidly
tightens and winds increase from the NW, with storm-force gusts
expected across the eastern half of Lake Superior, gales to 45
knots across the rest of the lake. Have upgraded the gale watch to
a warning, and a storm warning was issued for the eastern half.
As the high pressure moves east on Saturday morning, the pressure
gradient will relax and winds look to remain relatively light
below 25 knots through the rest of the forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lakeshore Flood Warning from 6 AM Friday to 2 AM EDT Saturday
     for MIZ006-007.

Lake Superior...
  Storm Warning from 11 PM this evening to 2 PM EDT Friday for
     LSZ249>251-266-267.

  Gale Warning from 11 PM this evening to 2 AM EDT Saturday for
     LSZ243>248-264-265.

  Gale Warning from 11 PM EDT /10 PM CDT/ this evening to 8 PM EDT
     /7 PM CDT/ Friday for LSZ162-240>242-263.

Lake Michigan...
  Gale Warning from 8 AM to 5 PM EDT Friday for LMZ221-248-250.

&&

SHORT TERM...JAW
LONG TERM...RJC
AVIATION...JLB
MARINE...JAW
Hazardous weather outlook, Mar 12, 4:20 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
420 AM EDT Thu Mar 12 2020

MIZ001>007-009>014-084-085-131200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
420 AM EDT Thu Mar 12 2020 /320 AM CDT Thu Mar 12 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Waves on Lake Superior building to as high as 21 feet along the
shoreline east of Munising will lead to beach erosion and
lakeshore flooding in these areas on Friday. See the latest
lakeshore flood warning for further details.

In addition, waves on Lake Superior building to 8 to 12 feet on
Friday may lead to minor beach erosion and localized lakeshore
flooding along the western shoreline of Upper Michigan from the
Porcupine Mountains to Copper Harbor. Any loose ice in these areas
may be pushed onshore as well.

Wind gusts up to 40 mph are likely across Upper Michigan on
Friday, with gusts over 50 mph possible over the Keweenaw
Peninsula. See the latest special weather statement for further
details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-131200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
420 AM EDT Thu Mar 12 2020 /320 AM CDT Thu Mar 12 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

West-northwest gales up to 45 knots are expected tonight across
most of Lake Superior. There will be some storm force gusts to 50
knots over the eastern half of Lake Superior. See the latest Lake
Superior forecast and marine weather message for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

West-northwest gales up to 45 knots are expected Friday through
Friday night, with storm force gusts up to 50 knots expected over
the eastern half of Lake Superior. See the latest Lake Superior
forecast and marine weather message for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-131200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
420 AM EDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

West-northwest gales are possible on Friday. See the latest
Nearshore Marine Forecast and Marine Weather Message for more
details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:58 AM EDTGale WarningMQT46 hr
Mar 12, 3:58 AM EDTStorm WarningMQT37 hr
Mar 12, 4:02 AM EDTLakeshore Flood WarningMQTAlger, Luce49 hr

Nearby

Wind Advisories in Michigan, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.